A sudden onset of a pseudo-neurological syndrome after HPV-16/18 AS04-adjuvated vaccine: might it be an autoimmune/inflammatory syndrome induced by adjuvants (ASIA) presenting as a somatoform disorder?

Dimitri Poddighe, Lucia Castelli, Gian Luigi Marseglia, Paola Bruni

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

In last centuries, vaccines reduced the incidence of several infectious diseases. In last decades, some vaccines aimed at preventing also some cancers, where viruses play a causative role. However, several adverse events have been described after vaccines, but a causal relationship has been established only in a minority of cases. Here, we describe a pseudo-neurological syndrome occurred shortly after the administration of the bivalent HPV vaccine. Some autoimmune disorders, including neurological demyelinating diseases, have been reported after HPV vaccines, but the patient showed no organic lesions. The patient was diagnosed as having a functional somatoform syndrome, which was supposed to be autoimmune/inflammatory syndrome induced by adjuvants (ASIA), seen the temporal link with vaccination and the presence of anti-phospholipid autoantibodies. Immunological mechanisms of vaccines—and of adjuvants—have not been completely elucidated yet, and although there is no evidence of statistical association with many post-vaccination events, a causal link with vaccine cannot be excluded in some individuals.

Original languageEnglish
Pages (from-to)236-246
Number of pages11
JournalImmunologic Research
Volume60
Issue number2-3
DOIs
Publication statusPublished - Dec 9 2014
Externally publishedYes

Fingerprint

Human papillomavirus 18
Somatoform Disorders
Human papillomavirus 16
Vaccines
Papillomavirus Vaccines
Vaccination
Demyelinating Diseases
Nervous System Diseases
Autoantibodies
Communicable Diseases
Phospholipids
Viruses
Incidence
Neoplasms

Keywords

  • Adverse event
  • Autoimmune/inflammatory syndrome induced by adjuvants (ASIA)
  • Functional somatoform syndrome
  • Human papillomavirus
  • Vaccine

ASJC Scopus subject areas

  • Immunology

Cite this

@article{feda81d36427403a8fadfb66d9bd272f,
title = "A sudden onset of a pseudo-neurological syndrome after HPV-16/18 AS04-adjuvated vaccine: might it be an autoimmune/inflammatory syndrome induced by adjuvants (ASIA) presenting as a somatoform disorder?",
abstract = "In last centuries, vaccines reduced the incidence of several infectious diseases. In last decades, some vaccines aimed at preventing also some cancers, where viruses play a causative role. However, several adverse events have been described after vaccines, but a causal relationship has been established only in a minority of cases. Here, we describe a pseudo-neurological syndrome occurred shortly after the administration of the bivalent HPV vaccine. Some autoimmune disorders, including neurological demyelinating diseases, have been reported after HPV vaccines, but the patient showed no organic lesions. The patient was diagnosed as having a functional somatoform syndrome, which was supposed to be autoimmune/inflammatory syndrome induced by adjuvants (ASIA), seen the temporal link with vaccination and the presence of anti-phospholipid autoantibodies. Immunological mechanisms of vaccines—and of adjuvants—have not been completely elucidated yet, and although there is no evidence of statistical association with many post-vaccination events, a causal link with vaccine cannot be excluded in some individuals.",
keywords = "Adverse event, Autoimmune/inflammatory syndrome induced by adjuvants (ASIA), Functional somatoform syndrome, Human papillomavirus, Vaccine",
author = "Dimitri Poddighe and Lucia Castelli and Marseglia, {Gian Luigi} and Paola Bruni",
year = "2014",
month = "12",
day = "9",
doi = "10.1007/s12026-014-8575-3",
language = "English",
volume = "60",
pages = "236--246",
journal = "Immunologic Research",
issn = "0257-277X",
publisher = "Humana Press",
number = "2-3",

}

TY - JOUR

T1 - A sudden onset of a pseudo-neurological syndrome after HPV-16/18 AS04-adjuvated vaccine

T2 - might it be an autoimmune/inflammatory syndrome induced by adjuvants (ASIA) presenting as a somatoform disorder?

AU - Poddighe, Dimitri

AU - Castelli, Lucia

AU - Marseglia, Gian Luigi

AU - Bruni, Paola

PY - 2014/12/9

Y1 - 2014/12/9

N2 - In last centuries, vaccines reduced the incidence of several infectious diseases. In last decades, some vaccines aimed at preventing also some cancers, where viruses play a causative role. However, several adverse events have been described after vaccines, but a causal relationship has been established only in a minority of cases. Here, we describe a pseudo-neurological syndrome occurred shortly after the administration of the bivalent HPV vaccine. Some autoimmune disorders, including neurological demyelinating diseases, have been reported after HPV vaccines, but the patient showed no organic lesions. The patient was diagnosed as having a functional somatoform syndrome, which was supposed to be autoimmune/inflammatory syndrome induced by adjuvants (ASIA), seen the temporal link with vaccination and the presence of anti-phospholipid autoantibodies. Immunological mechanisms of vaccines—and of adjuvants—have not been completely elucidated yet, and although there is no evidence of statistical association with many post-vaccination events, a causal link with vaccine cannot be excluded in some individuals.

AB - In last centuries, vaccines reduced the incidence of several infectious diseases. In last decades, some vaccines aimed at preventing also some cancers, where viruses play a causative role. However, several adverse events have been described after vaccines, but a causal relationship has been established only in a minority of cases. Here, we describe a pseudo-neurological syndrome occurred shortly after the administration of the bivalent HPV vaccine. Some autoimmune disorders, including neurological demyelinating diseases, have been reported after HPV vaccines, but the patient showed no organic lesions. The patient was diagnosed as having a functional somatoform syndrome, which was supposed to be autoimmune/inflammatory syndrome induced by adjuvants (ASIA), seen the temporal link with vaccination and the presence of anti-phospholipid autoantibodies. Immunological mechanisms of vaccines—and of adjuvants—have not been completely elucidated yet, and although there is no evidence of statistical association with many post-vaccination events, a causal link with vaccine cannot be excluded in some individuals.

KW - Adverse event

KW - Autoimmune/inflammatory syndrome induced by adjuvants (ASIA)

KW - Functional somatoform syndrome

KW - Human papillomavirus

KW - Vaccine

UR - http://www.scopus.com/inward/record.url?scp=84925491236&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84925491236&partnerID=8YFLogxK

U2 - 10.1007/s12026-014-8575-3

DO - 10.1007/s12026-014-8575-3

M3 - Article

C2 - 25388965

AN - SCOPUS:84925491236

VL - 60

SP - 236

EP - 246

JO - Immunologic Research

JF - Immunologic Research

SN - 0257-277X

IS - 2-3

ER -